Papers

Bronchospasm associated with cisapride

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7018.1472b (Published 02 December 1995) Cite this as: BMJ 1995;311:1472
  1. P PILLANS, Dr
  1. University of Otago Medical School, Dunedin, New Zealand

    writes: Cisapride seems to facilitate gastrointestinal motility by enhancing the release of acetylcholine from postganglionic nerve endings of the myenteric plexus in the gut.1 The data sheet does not mention the potential to precipitate bronchospasm in patients with asthma. The New Zealand and Australian Adverse Reaction Committees each have a report of bronchospasm, and the Medicines Control Agency, United Kingdom, has two other cases.

    A 56 year old woman with stable asthma prescribed cisapride 10-20 mg twice daily developed bronchospasm within a few hours of taking the drug and had the same reaction on two further occasions when rechallenged. A 36 year old woman with stable asthma taking ipratropium, beclomethasone, and terbutaline noted a deterioration in her asthma about two weeks after starting cisapride 10 mg three times daily for idiopathic gastroparesis. She recovered over a week after cisapride was stopped but had an acute exacerbation of bronchospasm over 48 hours when cisapride was restarted. Her asthma settled over a few days after withdrawal the second time. A 36 year old woman prescribed cisapride 30 mg daily and omeprazole 20 mg daily for oesophageal reflux had an attack of asthma within two hours of taking cisapride. Both drugs were stopped and she recovered over two days. The fourth patient, a 33 year old man, developed cough and bronchospasm while taking cisapride 10 mg three times daily. Details regarding the temporal relation and outcome of withdrawal were not provided in this case. The World Health Organisation Collaborating Centre for International Drug Monitoring, as of 11 January 1995, had six reports of bronchospasm and one of asthma.

    There is one published report of bronchospasm precipitated by cisapride in an 18 year old patient with brittle asthma.2 It may be prudent to exercise caution when cisapride is to be used in anyone with a history of asthma.

    References

    View Abstract